Florida, 2003Lightning Strike in Florida, August 23, 2003
August 23, 2003 · NWS MFL · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 23, 1:50 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 23, 1:50 PM EST, 2 hours 10 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI
250 PM EDT SAT AUG 23 2003
SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE EAST COAST METRO
REGIONS OF THE CWA ALONG THE EAST COAST SEA BREEZE EARLY THIS
AFTERNOON. THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP
ALONG THE EAST COAST SEA BREEZE...AND ALSO ALONG THE WEST COAST SEA
BREEZE THIS AFTERNOON. THE SEA BREEZES WILL MOVE INLAND SLOWLY...AS
THE STEERING FLOW IS LIGHT DUE TO HIGH PRESSURE OVER LAKE OKEECHOBEE
REGION EARLY THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL
THIS AFTERNOON DUE TO THE SLOW MOVEMENT. A FEW OF THE THUNDERSTORMS
COULD ALSO BECOME STRONG LATE THIS AFTERNOON OR EARLY EVENING
ESPECIALLY WHERE THE SEA BREEZES AND LAKE BREEZE COLLIDE...AS THE
MIA SOUNDING THIS MORNING WAS SHOWING SOME DRIER AIR IN THE MID
LEVELS OF THE ATMOSPHERE.
THE SHOWERS AND THUNDERSTORMS SHOULD DIE OUT LATE THIS EVENING OR
EARLY TONIGHT...AS THE HEATING OF THE DAY IS LOST. SHOWERS AND
THUNDERSTORMS SHOULD THEN DEVELOP OVER THE ATLANTIC WATERS
TONIGHT...AND A FEW SHOWERS AND THUNDERSTORMS COULD MOVE ONSHORE
OVER THE EAST COAST. SO I AM GOING TO LEAVE 10 PERCENT IN FOR THE
EAST COAST TONIGHT.
THE RIDGE WILL REMAIN OVER SOUTH FLORIDA ON SUNDAY SO THE CWA SHOULD
SEE THE SAME WEATHER PATTERN THAT WE WILL SEE THIS AFTERNOON. THE
RIDGE WILL THEN MOVE NORTHWARD TO NORTHERN FLORIDA ON MONDAY...SO
THE CWA SO GET BACK INTO A SOUTHEAST FLOW AND A SUMMER TIME PATTERN.
.EXTENDED FORECAST...
NOW THE FUN COMES FOR TUESDAY AND WEDNESDAY. THE STRONG TROPICAL
WAVE OVER HAITI AND DOMINICAN REPUBLIC EARLY THIS AFTERNOON WILL
CONTINUE TO MOVE TO THE WEST NORTHWEST AND SHOULD BE IN SOUTH
FLORIDA REGION ON TUESDAY OR EARLY WEDNESDAY. THE GFS MODELS AT THIS
TIME DO NOT DEVELOP THIS WAVE INTO A TROPICAL SYSTEM...BUT IT DOES
BRING IN TROPICAL MOISTURE TO SOUTH FLORIDA. SO I LEAVE THE POPS UP
IN HIGH CHANCE CAT ON TUESDAY AND WEDNESDAY FOR THE CWA.
ONCE THE TROPICAL WAVE PASSES SOUTH FLORIDA IN THE MIDDLE OF THE
WEEK...SOUTH FLORIDA SHOULD GET BACK INTO A SUMMER TIME PATTERN FOR
THE END OF THE WEEK AND INTO THE WEEKEND AS THE RIDGE OF HIGH
PRESSURE WILL REMAIN NORTH OF THE CWA.
.MARINE...
THE WINDS TONIGHT THROUGH REST OF THE WEEKEND SHOULD BE LESS THAN 10
KNOTS OVER SOUTH FLORIDA...AS THE HIGH WILL REMAIN AROUND LAKE
OKEECHOBEE REGION.
THE TROPICAL WAVE SHOULD THEN MOVE THROUGH SOUTH FLORIDA WATERS ON
TUESDAY OR EARLY WEDNESDAY...WHICH SHOULD CAUSE THE WINDS OVER THE
ATLANTIC WATERS TO INCREASE FROM THE EAST SOUTHEAST AT 10 KNOTS LATE
MONDAY TO EAST NORTHEAST AT 15 TO 20 KNOTS BY TUESDAY...THEN
DECREASE TO SOUTHEAST AT 10 TO 15 KNOTS ON WEDNESDAY AND TO AROUND
10 KNOTS ON THURSDAY.
THE WINDS OVER THE GULF WATERS SHOULD ALSO INCREASE FROM EAST AT 5
TO 10 KNOTS ON MONDAY...TO EAST NORTHEAST AT 10 TO 15 KNOTS LATE
TUESDAY AND EARLY WEDNESDAY...THEN DECREASE TO 10 KNOTS BY THURSDAY.
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS AS THE RELATIVE HUMIDITIES WILL REMAIN
ABOVE CRITICAL VALUES.
THANKS FOR THE COORD TBW...MLB...AND EYW.
.MIA...NONE.
PRELIMINARY NUMBERS
PBI BB 076/091 077/090 078 543544
FLL BB 078/090 079/089 080 543434
MIA BB 077/091 078/090 079 543544
APF BB 075/090 075/090 076 543435
BAXTER
Hazardous weather outlook, Aug 23, 4:00 AM EST, 12 hours before
FLZ063-066>075-231500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT SAT AUG 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...MODERATE RISK OF LIGHTNING THIS AFTERNOON...
...MODERATE RISK OF WATERSPOUTS ATLANTIC COASTAL WATERS...
THERE WILL BE WIDELY SCATTERED SHOWERS WITH A FEW THUNDERSTORMS
ALONG THE EAST COAST THIS MORNING. BY THIS AFTERNOON...THUNDERSTORMS
WILL DEVELOP ACROSS THE PENINSULA. LIGHT STEERING WINDS WILL ALLOW
THE THUNDERSTORMS TO AFFECT ALL AREAS BUT THE ACTIVITY SHOULD BE
MOST NUMEROUS IN THE INTERIOR AND NORTH PORTIONS. THE MAIN THREATS
DUE TO THE THUNDERSTORMS WILL BE FREQUENT LIGHTNING...STRONG GUSTY
WINDS AND LOCALLY HEAVY RAIN.
ALSO...DUE TO LIGHT WINDS ALOFT...THERE WILL BE A MODERATE RISK OF
WATERSPOUT DEVELOPMENT IN THE ATLANTIC COASTAL WATERS...MAINLY THIS
MORNING.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 23, 3:42 PM EST, 18 minutes before
FLZ063-066-232130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EDT SAT AUG 23 2003
...STRONG THUNDERSTORMS ACROSS WESTERN GLADES AND HENDRY COUNTIES...
AT 440 AM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ACROSS WESTERN SECTIONS OF GLADES AND
HENDRY COUNTIES MOVING EAST AT 10 TO 15 MPH. THESE STORMS WILL
AFFECT AREAS NEAR PALMDALE SOUTH TO LA BELLE AND FELDA THROUGH 530
PM. EXPECT STRONG WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS AND
EXCESSIVE LIGHTNING WITH THESE STORMS.
Lightning, Broward
- When
- August 23, 4:00 PM EST
- Where
- Broward County, 1 mi N of Pembroke Pines
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
A lightning-initiated fire destroyed a house in Southwest Ranches. Ammunition in the house exploded.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 23, 20031 death · 1 event
- Flash Flood in Utah, August 23, 2003$650,000 · 1 event
- Hail and Damaging Winds in Kansas, August 23, 20031 injured · $120,000 · 1 in hail · 18 events
- Lightning Strike in North Carolina, August 23, 2003$105,000 · 1 event
- Flash Flood in Utah, August 23, 2003$100,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 23, 2003$38,000 · 70 kt wind · 13 events
- Hail and Damaging Winds in Oklahoma, August 23, 2003$46,000 · 61 kt wind · 9 events
- Lightning Strike in North Carolina, August 23, 2003$50,000 · 1 event
- Flash Flood in Colorado, August 23, 2003$33,000 · 1 event
- Lightning Strike in Colorado, August 23, 20033 injured · 1 event
- Flash Flood in Utah, August 23, 2003$30,000 · 1 event
- Heavy Rain in Colorado, August 23, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368510.